Florida, 2021

Damaging Winds and Lightning Strike in Florida, August 25, 2021

August 25, 2021 · NWS TBW · 3 events in 2 counties and zones

Afternoon storms produce strong wind gusts downing power lines and producing minor damage in Pinellas and Lee counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Afternoon storms produce strong wind gusts downing power lines and producing minor damage in Pinellas and Lee counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Aug 25, 1:11 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Aug 25, 1:11 PM EST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
211 PM EDT Wed Aug 25 2021

.DISCUSSION...
A combination of high pressure ridging over the southeast U.S. and a
TUTT located near the Bahamas is keeping most of the Florida
peninsula in an area of subsidence allowing for drier air to filter
into the area from the east. This is evident in the 12Z morning
sounding showing that drier air between 850 mb - 500 mb with a PWAT
of only 1.73 inches. This drier air will limit showers and storms
through the day as HRRR guidance is suggesting. Most of the showers
and storms today should be limited to the west coast of Florida and
over the eastern gulf waters.

The TUTT will move westward closer to Florida on Thursday and Friday
allowing for increasing moisture to advect into the region. PWAT
values will increase from around 1.5-1.8 inches today back up to
around 1.9-2.2 inches on Thursday and will remain moist through the
weekend. This in turn will support increasing showers and storms
starting Thursday and continuing into the weekend and next week.
Scattered to numerous afternoon showers and storms expected each
day from Thursday through the middle of next week.

The other big weather impact will be with the tropics. The NHC is
tracking several areas of concern for tropical development. 2 of
them are located in the Atlantic and are not expected to have any
impact on the Florida peninsula. The other area is located in the
central Caribbean and has an 80 percent chance of development out to
5 days. The latest guidance moves this system into the central Gulf
of Mexico over the weekend and toward TX/LA. Although the Florida
peninsula may not see any direct impacts if this does develop into a
tropical system, some distant effects such as increasing gusty east-
southeast winds as well as long period swell waves propagating
eastward will be possible. You can follow the latest tropical
information from the National Hurricane Center in Miami.

&&

.AVIATION...
VFR conditions and east-southeast winds around 5-10 knots will
prevail through the period. Storm chances will remain on the lower
side today, but will still hold VCTS between 21-00Z. Conditions
clear after 00Z tonight with light easterly winds persisting.

&&

.MARINE...
Interaction between high pressure ridging across the southeast U.S.
and an upper trough near the Bahamas will keep a predominant
easterly flow over the eastern gulf waters for the next couple of
days. Winds are expected to stay below SCA level, but small craft
should exercise caution as some daily easterly surges will be
possible each evening. Increasing winds may also be possible through
the weekend and into next week as an area of tropical low pressure
moves through the western Caribbean and into the southern Gulf of
Mexico. Gusty winds and higher seas will be possible in the vicinity
of any showers and storms.

&&

.FIRE WEATHER...
High pressure to the north and an upper trough to the east will keep
a predominant easterly flow over Florida through the week. Showers
and storms will be limited today as some drier air filters in from
the east. Moisture increases on Thursday with increasing showers and
storms expected each afternoon through the end of the week and into
the weekend.

&&

.Preliminary Point Temps/PoPs...
TPA  78  93  78  93 /  10  40  30  80
FMY  76  93  77  93 /  30  40  20  70
GIF  77  91  77  91 /  30  40  10  80
SRQ  76  92  75  91 /  20  50  40  70
BKV  72  91  73  92 /  20  50  30  80
SPG  79  91  79  91 /  10  40  40  80

&&

Sea Breeze Thunderstorm Regime For Today: 6
Sea Breeze Thunderstorm Regime For Tomorrow: 3

For Additional Information On Sea Breeze Regimes go to the link below
https://www.weather.gov/tbw/ThunderstormClimatology

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...None.
Gulf waters...None.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...74/Wynn
DECISION SUPPORT...24/Hubbard

In the hours before

Special weather statement, Aug 25, 2:55 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
355 PM EDT Wed Aug 25 2021

FLZ162-165-262-265-252030-
Coastal Charlotte FL-Inland Charlotte FL-Inland Lee FL-
Coastal Lee FL-
355 PM EDT Wed Aug 25 2021

...Strong thunderstorms will impact portions of central Charlotte and
northwestern Lee Counties through 430 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Babcock Ranch to 6 miles northwest of Olga.
Movement was southwest at 30 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cape Coral, Fort Myers, Punta Gorda, Matlacha, Palmona Park, Lochmoor
Waterway Estates, Babcock Webb Wma, Pine Island Center, Babcock
Ranch, Matlacha Isles-Matlacha Shores, Charlotte County Airport,
Pineland, St. James City, East Dunbar, Buckingham, Burnt Store
Marina, Saint James City, Cleveland, Tice and Solana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2645 8215 2690 8223 2703 8177 2703 8172
      2675 8167
TIME...MOT...LOC 1955Z 062DEG 26KT 2696 8177 2680 8174

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

TBW

The radar

The Tampa radar (KTBW), 122 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Lee

When
August 25, 3:08 PM EST
Where
Lee County, 1.38 mi N of Bayshore
Measured
43 kt (49 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
26.740, -81.820

Media relayed video of 6-inch diameter tree snapped along with fencing toppled and trampoline overturned.

Thunderstorm Wind, Pinellas

When
August 25, 5:27 PM EST
Where
Pinellas County, 0.69 mi N of Oakhurst
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
27.840, -82.800

Emergency management reported downed power lines near 74th Ave and 113th St N. 5300 customers temporarily without power.

Lightning, Pinellas

When
August 25, 5:30 PM EST
Where
Pinellas County, Saint Petersburg
Deaths
1 direct, 0 indirect
Reported by
County Official
Coordinates
27.770, -82.640

The Pinellas County Medical Examiner documented a lightning victim that passed away in hospice 26 days after the strike. The gentleman was golfing at the time of the strike. Time and location estimated as no additional information was found.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Pinellas2021-08-2559MaleGolfingDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970976, 970934, 993091.